Alert archive / Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 40, NWS Blacksburg, VA

June 24, 1995Franklin County, Henry County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 24, 1995, 7:28 PM EDT for Franklin County, Henry County, Virginia. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 24, 1995, 7:28 PM EDT (23:28 UTC)
Expired
Jun 24, 1995, 10:30 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Franklin County, VA, Henry County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
821 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 242331
FFWRNK
VAC089-067-250230-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
728 PM EDT SAT JUN 24 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1030 PM EDT
FOR THE FOLLOWING COUNTIES...
 
IN SOUTHWEST VIRGINIA
 
   ...NORTHWESTERN HENRY COUNTY AND FRANKLIN
 
AT 728 PM...DOPPLER RADAR RAINFALL ESTIMATED INDICATED THAT OVER 1.50
INCHES HAD FALLEN IN PARTS OF NORTHWEST HENRY COUNTY AND SOUTHERN
FRANKLIN COUNTIES. ADDITIONAL SHOWERS AND THUNDERSTORMS IN PATRICK COUNTWILL MOVE NORTHWARD ACROSS THIS SAME AREA PRODUCING FLASH FLOODING.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 2:47 PM EDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jun 24, 2:47 PM EDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT SAT JUN 24 1995

DISCUSSION...
GRIDDS SHOWG SOME REAL NICE LL CONVERGNC RIGHT OVR SW VA AND HV
NUMEROUS SHWRS AND TSTMS COVERING SRN WV AND SW VA MTNS. SE SFC
WINDS ARE HVG AN OROGRAPHIC EFFECT. THIS LL CONVERGNC SHIFTS TO NRN
VA TNGT.

YOU CAN SEE ON VISIBLE TSTMS FORMING ALONG CONVERGNCE ZONE OVER
S-CNTRL NC AND THIS MAY HELP SHUT OFF THE SELY FLOW INTO WRN VA
LATER THIS AFTN. THNK WE CAN LET WATCHES GO AS IS.

WE SHUD SEE THIS STUFF SLOWLY DIE DOWN AGAIN AFTER SUNSET.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 12:05 AM EDTFlash Flood WarningRNKHalifax3 hr
Jun 24, 4:40 PM EDTFlash Flood WarningRNKBland3 hr
Jun 24, 5:37 PM EDTFlash Flood WarningRNKCarroll, Grayson3 hr
Jun 24, 6:06 PM EDTFlash Flood WarningRNKTazewell3 hr
Jun 24, 6:15 PM EDTFlash Flood WarningRNKPatrick3 hr

Nearby

Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.